Visual hallucinations in a toddler: Accidental ingestion of a sympathomimetic over the counter nasal decongestant

Kurtis L. Sauder, William J. Brady, Halim Hennes

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Hallucinations are uncommonly encountered in the young child. The differential diagnosis of such behavior includes a number of potentially serious syndromes such as central nervous system malignancy, encephalitis, temporal lobe epilepsy, closed head trauma with frontal lobe contusion, hypoglycemia, drug intoxications, and childhood psychiatric syndromes. Organic explanations are most often discovered and frequently involve toxicologic causes. A case is presented of a toddler with hallucinations caused by inappropriately high doses of pseudoephedrine.

Original languageEnglish (US)
Pages (from-to)521-526
Number of pages6
JournalAmerican Journal of Emergency Medicine
Volume15
Issue number5
DOIs
StatePublished - 1997

Fingerprint

Nasal Decongestants
Sympathomimetics
Hallucinations
Eating
Pseudoephedrine
Closed Head Injuries
Temporal Lobe Epilepsy
Contusions
Frontal Lobe
Encephalitis
Hypoglycemia
Psychiatry
Differential Diagnosis
Central Nervous System
Pharmaceutical Preparations
Neoplasms

Keywords

  • Altered mental status
  • Hallucination
  • Pediatric
  • Psychosis
  • Sympathomimetic
  • Toxicology

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Visual hallucinations in a toddler : Accidental ingestion of a sympathomimetic over the counter nasal decongestant. / Sauder, Kurtis L.; Brady, William J.; Hennes, Halim.

In: American Journal of Emergency Medicine, Vol. 15, No. 5, 1997, p. 521-526.

Research output: Contribution to journalArticle

@article{4de366f5fdd44864989099ee0bfd709e,
title = "Visual hallucinations in a toddler: Accidental ingestion of a sympathomimetic over the counter nasal decongestant",
abstract = "Hallucinations are uncommonly encountered in the young child. The differential diagnosis of such behavior includes a number of potentially serious syndromes such as central nervous system malignancy, encephalitis, temporal lobe epilepsy, closed head trauma with frontal lobe contusion, hypoglycemia, drug intoxications, and childhood psychiatric syndromes. Organic explanations are most often discovered and frequently involve toxicologic causes. A case is presented of a toddler with hallucinations caused by inappropriately high doses of pseudoephedrine.",
keywords = "Altered mental status, Hallucination, Pediatric, Psychosis, Sympathomimetic, Toxicology",
author = "Sauder, {Kurtis L.} and Brady, {William J.} and Halim Hennes",
year = "1997",
doi = "10.1016/S0735-6757(97)90200-X",
language = "English (US)",
volume = "15",
pages = "521--526",
journal = "American Journal of Emergency Medicine",
issn = "0735-6757",
publisher = "W.B. Saunders Ltd",
number = "5",

}

TY - JOUR

T1 - Visual hallucinations in a toddler

T2 - Accidental ingestion of a sympathomimetic over the counter nasal decongestant

AU - Sauder, Kurtis L.

AU - Brady, William J.

AU - Hennes, Halim

PY - 1997

Y1 - 1997

N2 - Hallucinations are uncommonly encountered in the young child. The differential diagnosis of such behavior includes a number of potentially serious syndromes such as central nervous system malignancy, encephalitis, temporal lobe epilepsy, closed head trauma with frontal lobe contusion, hypoglycemia, drug intoxications, and childhood psychiatric syndromes. Organic explanations are most often discovered and frequently involve toxicologic causes. A case is presented of a toddler with hallucinations caused by inappropriately high doses of pseudoephedrine.

AB - Hallucinations are uncommonly encountered in the young child. The differential diagnosis of such behavior includes a number of potentially serious syndromes such as central nervous system malignancy, encephalitis, temporal lobe epilepsy, closed head trauma with frontal lobe contusion, hypoglycemia, drug intoxications, and childhood psychiatric syndromes. Organic explanations are most often discovered and frequently involve toxicologic causes. A case is presented of a toddler with hallucinations caused by inappropriately high doses of pseudoephedrine.

KW - Altered mental status

KW - Hallucination

KW - Pediatric

KW - Psychosis

KW - Sympathomimetic

KW - Toxicology

UR - http://www.scopus.com/inward/record.url?scp=0030852671&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030852671&partnerID=8YFLogxK

U2 - 10.1016/S0735-6757(97)90200-X

DO - 10.1016/S0735-6757(97)90200-X

M3 - Article

C2 - 9270396

AN - SCOPUS:0030852671

VL - 15

SP - 521

EP - 526

JO - American Journal of Emergency Medicine

JF - American Journal of Emergency Medicine

SN - 0735-6757

IS - 5

ER -